Signs and Symptoms of tinnitus
Tinnitus involves the annoying sensation of hearing sounds in your ear when no external sound is present.
Signs and symptoms may include:
- Noise in your ear, such as ringing, buzzing, roaring, whistling or hissing
- Hearing loss
The noise may vary in pitch from a low roar to a high squeal, and you may hear it in one or both of your ears. In some cases, the sound can be so loud it interferes with your ability to concentrate or hear properly.
Earwax buildup may worsen tinnitus. Excess wax in your ear canal can reduce your ability to hear outside noises and amplify internal noises.
Do’s and Do nots fo tinnitus
- Overcome your fear of tinnitus
- Accept your tinnitus as a normal part of your life
- Stop worrying about it
- Keep busy and focus on stimulating and enjoyable activities
- Surround yourself with ambient and environmental sounds
- Gain strength from others who successfully manage their tinnitus
- Employ relaxation & stress management strategies that work for you
- Continually monitor the level of your tinnitus
- Work through an endless range of cures
- Live in hope of a miracle cure
- Talk about it constantly with family and friends
- Remain angry about this unfair intrusion in your life
- Spend frequent periods listening to your tinnitus
- Remain anxious/depressed about your tinnitus
- Feel guilty about not coping
Most cases of tinnitus aren't harmful. However, if tinnitus persists or gets worse or you also experience hearing loss or dizziness, see your doctor.
- If due to age-related hearing loss or damage to your ears by exposure to excessive noise, no treatment can reduce the noise.
- Treatment consists mostly of managing the problem. Your doctor can discuss with you steps you can take every day to reduce the severity of the noise or to better cope with the noise.
- If the ringing in your ears is due to another health condition, your doctor may be able to take steps that could reduce the noise, such as removing impacted earwax.
- Tinnitus resulting from a vascular condition often can be corrected by fixing the underlying problem.
- If a medication you're taking appears to be the cause of tinnitus, your doctor may recommend discontinuing the drug or switching to a different medication.
Many medications have been tried to relieve tinnitus with varying degrees of success. Tricyclic antidepressants, such as amitriptyline and nortriptyline, have been used with some success, but these medications have troublesome side effects, such as dry mouth, blurred vision and constipation. Gabapentin and acamprosate are effective in relieving tinnitus for some people.
Treatments with limited results
Some other treatments that have been tried, but which have had inconsistent results, are:
- The herb ginkgo
- Cochlear implant, an electronic hearing device
- Electrical stimulation
- Medications, such as benzodiazepines (nervous system depressants) and baclofen (a muscle relaxant)
- Hyperbaric oxygen chamber, a therapy to get a high level of oxygen in your blood
Written by: healthplus24.com team
Date last updated: March 23, 2015